Texas, 2011Coastal Flood and Damaging Winds in Texas, January 9, 2011
January 9, 2011 · NWS HGX · 3 events in 2 counties and zones
A coastal low and associated squall line moved across the southern counties and the coastal waters and produced strong wind gusts and some elevated tides.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A coastal low and associated squall line moved across the southern counties and the coastal waters and produced strong wind gusts and some elevated tides.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 9, 4:42 AM CST, 28 minutes earlier.
Area forecast discussion, Jan 9, 4:42 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
442 AM CST SUN JAN 9 2011
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS THE POTENT UPPER LEVEL LOW PRESSURE
SYSTEM CENTERED NEAR THE BIG BEND REGION EARLY THIS MORNING. 1000
MB SFC LOW WAS CENTERED NEAR THE MIDDLE TX COAST WITH A WARM FRONT
EXTENDING EAST-NORTHEAST FROM THERE. AN BAND OF STRONG TO SEVERE
TSRA HAS EVOLVED INTO A SQUALL LINE FROM CUERO TO REFUGIO TO
CORPUS CHRISTI...ADVANCING EAST AT 40 KTS. SFC OBS INDICATE THAT
THE WARM SECTOR IS PUSHING INLAND OVER OUR FAR SW ZONES...WITH
LATEST OB AT PALACIOS SHOWING A TEMP OF 62 AND A DEWPOINT OF 58.
WHILE THE SQUALL LINE WILL PRIMARILY IMPACT OUR MARINE
WATERS...THINK THE NORTHERN PORTION OF IT COULD AFFECT OUR COASTAL
ZONES AS WELL BETWEEN 11 AND 16Z. LOW LEVEL SHEAR PROFILES ARE
VERY IMPRESSIVE WITH HELICITIES IN EXCESS OF 1000 M2/S2. HAVE
GONE AHEAD AND ADDED SEVERE TO THE FORECAST FOR THE COASTAL AND
MARINE ZONES. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...WITH THE POSSIBILITY OF AN ISOLATED TORNADO OR WATERSPOUT.
THE COMBINATION OF STRONG UPPER DIFFLUENCE AND LIFT AHEAD OF THE
UPPER LOW WILL ALLOW THE LARGE SHIELD OF RAIN AND ISOLATED TSRA
NOW OVER SOUTH CENTRAL TEXAS TO SPREAD EAST OVER THE ENTIRE CWA
DURING THE NEXT FEW HOURS. A QUICK 1 TO 2 INCHES OF RAIN IS
EXPECTED THIS MORNING FOR MOST AREAS...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE MAINLY NEAR THE COAST. NO SIGNIFICANT FLOODING WILL OCCUR
DUE TO THE FAST MOVEMENT OF THE SYSTEM BUT SOME SHORT-LIVED ADVISORY
TYPE FLOODING PROBLEMS WILL BE POSSIBLE. THE BULK OF THE INITIAL
ROUND OF RAIN/TSRA SHOULD EXIT THE AREA BY 18Z...AFTER WHICH MUCH
OF THE CWA WILL BE DRY SLOTTED. HAVE HELD ON TO SOME CHANCE POPS
THROUGH EARLY AFTN.
STRONG SFC LOW WILL TRACK EAST-NORTHEAST ALONG THE UPPER TX COAST
THIS MORNING. THE NAM HAS THE BEST HANDLE ON THIS FEATURE AND
SHOWS A PERIOD OF 20-30 KT EASTERLY SFC WINDS OCCURRING MAINLY
FROM 12-17Z AS PRESSURE GRADIENT TIGHTENS NEAR THE LOW...ESPECIALLY
IN THE VICINITY OF GALVESTON BAY. WILL KEEP THE WIND ADVISORY
GOING FOR THE COASTAL ZONES AND HARRIS/LIBERTY UNTIL 18Z. THE
STRONG EASTERLY WINDS WILL RESULT IN A SPIKE IN TIDE LEVELS ALONG
GALVESTON BAY AND THE UPPER TX COAST...AND A COASTAL FLOOD
ADVISORY IS IN EFFECT UNTIL MID AFTN.
THE COLD CORE UPPER LOW WILL TRACK ALONG THE NORTHERN EDGE OF THE
CWA THIS AFTN. THE NAM/GFS/ECMWF ALL SHOW ENOUGH COOLING ALOFT
NEAR THE CORE OF THE UPPER LOW TO FAVOR THE POTENTIAL FOR A WINTRY
MIX OF PRECIP TO DEVELOP THIS AFTN MAINLY NORTH OF A LINE FROM
NORTH ZULCH TO GROVETON TO CORRIGAN. THE SOUNDINGS SUPPORT A MIX
OF RAIN AND SLEET DEVELOPING 18-21Z...WITH SNOW MIXING IN AFTER
21Z. THE WINTRY MIX WOULD PERSIST UNTIL AROUND 03Z AT WHICH POINT
THE PRECIP WOULD END. SFC TEMPS WILL BE ABOVE FREEZING AT THE
ONSET OF THE PRECIP AND INTENSITY WILL TREND LIGHTER THROUGH THE
AFTN. AS A RESULT...CONFIDENCE IS LOW ON ANY ACCUMULATIONS. WILL
HOLD OFF ON ISSUING ANY HEADLINES WITH THE THINKING THAT EVEN IF
ACCUMULATIONS OCCUR THEY WOULD REMAIN AT THE ADVISORY LEVEL.
WRAP AROUND LOW CLOUDS WILL PERSIST ACROSS SE TX TONIGHT. MODELS
SHOW TEMPS ALOFT WARMING THROUGH THE NIGHT WITH A STRONG INVERSION
DEVELOPING. LIGHT WINDS AND WET GROUND CONDITIONS WILL FAVOR FOG
DEVELOPMENT AFTER MIDNIGHT. MOISTURE REMAINS DEEP ENOUGH TO FAVOR
DRIZZLE AS WELL...WITH PATCHY FREEZING DRIZZLE OVER THE NORTHERN
HALF WHERE TEMPS DROP TO 30-32 OVERNIGHT. WILL STRESS THE
POTENTIAL FOR LIGHT ICING ON BRIDGES/OVERPASSES EARLY MONDAY IN
THE HWO. THANKS TO WFOS FWD/SHV FOR COORD ON THE WINTER WEATHER.
MONDAY WILL BE A QUIET DAY IN BETWEEN SYSTEMS. LOW CLOUDS SHOULD
ERODE OVER WRN/SRN AREAS ALLOWING TEMPS TO CLIMB TO THE 50S.
MODIFIED ARCTIC COLD FRONT WILL CROSS SE TX LATE MONDAY
NIGHT/EARLY TUESDAY MORNING. SOME MID LEVEL CLOUDS WILL FORM WITH
THE FRONT WITH MAYBE A FEW LIGHT SPRINKLES. AN EVEN COLDER AIRMASS
WILL SPREAD INTO SE TX TUESDAY IN THE WAKE OF THE FRONT. MODELS
HAVE TRENDED DRIER WITH LESS CLOUD COVER TUESDAY/TUE NIGHT THAN
PREVIOUS RUNS. LOWERED MIN TEMPS TUE NIGHT AS A RESULT...WITH A
HARD FREEZE APPEARING MORE LIKELY FOR NRN ZONES. ISENTROPIC LIFT
WILL RESULT IN MID LEVEL CLOUD DECK DEVELOPING WEDNESDAY LASTING
THROUGH THURSDAY. TEMPS WILL REMAIN QUITE COLD THIS PERIOD.
AIRMASS WILL BEGIN TO MODIFY FRIDAY AS SFC HIGH MOVES EAST WITH
WARMER TEMPS BY SATURDAY. LATEST MODEL RUNS ARE DRIER THIS PERIOD
SO WILL JUST HAVE 20 POPS IN FCST.
35
&&
.MARINE...
SQUALL LINE PUSHING THROUGH CRP CWFA EARLY THIS MORNING. STRONG TO
POSSIBLY SEVERE STORMS MAY AFFECT SOUTHERN FRINGES OF MARINE AREA.
ASSOCIATED SURFACE LOW DEEPENING OVER FAR SOUTH TEXAS AS IT MOVES
EAST TO NORTHEAST. 30 KT SE WINDS NOTED ACROSS 20-60 NM COASTAL
WATERS WHILE EAST TO EAST-SOUTHEAST WINDS 20 TO 30 KTS PREVAILING ACROSS
REST OF MARINE REGION. GUSTS TO GALE FORCE EXPECTED FOR COASTAL WATERS
THROUGH REST OF MORNING WITH SURFACE LOW MOVING ACROSS BRINGING
A VERY TIGHT PRESSURE GRADIENT. NOT SURPRISINGLY...WAVE HEIGHTS
EXPECTED TO REACH 10 FT SOUTHERN FRINGES OF MARINE CWFA DURING THIS
EVENT. SURFACE LOW MOVING TO LOUISIANA COASTAL REGION LATE IN DAY
AND EVENING WILL USHER MODERATE TO STRONG OFFSHORE FLOW WITH FLOW
WEAKENING MONDAY WHILE BECOMING NORTHEAST. REINFORCING HIGH PRESSURE
TUESDAY WILL STRENGTHEN OFFSHORE FLOW HOWEVER.
COASTAL FLOOD ADVISORY CONTINUES FOR BRAZORIA...CHAMBERS AND
GALVESTON COUNTIES UNTIL EARLY THIS AFTERNOON. HIGHEST TIDE LEVELS
SHOULD BE FROM 6AM UNTIL 1 PM TODAY. SEE LATEST CFWHGX FOR DETAILS.
37
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 42 32 48 30 43 / 100 10 10 10 10
HOUSTON (IAH) 44 35 52 33 47 / 100 10 10 10 10
GALVESTON (GLS) 63 39 51 39 50 / 100 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
BRAZORIA...CHAMBERS...GALVESTON...HARRIS...JACKSON...
LIBERTY...MATAGORDA.
COASTAL FLOOD ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BRAZORIA...CHAMBERS...GALVESTON.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 9 AM CST THIS MORNING
THROUGH THIS AFTERNOON FOR THE FOLLOWING ZONES: MATAGORDA
BAY.
SMALL CRAFT ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY.
SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
GALE WARNING UNTIL 2 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
HIGH ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...35
AVIATION/MARINE...37Hazardous weather outlook, Jan 8, 2:28 PM CST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
228 PM CST SAT JAN 8 2011
TXZ178-195>200-210>212-226-227-091400-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-LIBERTY-
MONTGOMERY-SAN JACINTO-WALLER-WASHINGTON-WHARTON-
228 PM CST SAT JAN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT AND SUNDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL COMBINE WITH INCREASING
MOISTURE TO RESULT IN RAIN AND ISOLATED THUNDERSTORMS OVER THE
AREA BEGINNING AROUND MIDNIGHT TONIGHT AND LASTING THROUGH
SUNDAY MORNING.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AREA WIDE. RAINFALL
AMOUNTS ARE EXPECTED TO AVERAGE AROUND AN INCH WITH SOME ISOLATED
TOTALS BETWEEN 2 AND 3 INCHES POSSIBLE. MINOR LOCALIZED FLOODING
OF STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER
CROSSINGS WILL BE POSSIBLE. STRONG EAST WINDS OF 15 TO 25 MPH WITH
HIGHER GUSTS WILL BE POSSIBLE BETWEEN MIDNIGHT AND NOON SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY.
TXZ163-164-176-177-179-091400-
HOUSTON-MADISON-POLK-TRINITY-WALKER-
228 PM CST SAT JAN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT AND SUNDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL COMBINE WITH INCREASING
MOISTURE TO RESULT IN WIDESPREAD RAIN TONIGHT THROUGH SUNDAY.
RAINFALL AMOUNTS WILL AVERAGE AROUND AN INCH WITH SOME ISOLATED
TOTALS NEAR 2 INCHES POSSIBLE BY SUNDAY AFTERNOON. THE THERMAL
PROFILES LOOK TO BE WARM ENOUGH TO KEEP THE PRECIPITATION AS RAIN
BUT THE ATMOSPHERE MAY COOL ENOUGH TO SUPPORT SOME SLEET OR SNOW
LATE SUNDAY AFTERNOON. THE MARGIN OF ERROR BETWEEN RAIN AND SNOW
IS VERY SMALL AND IF TEMPERATURES ALOFT ARE SLIGHTLY COOLER THAN
CURRENTLY FORECAST...RAIN COULD CHANGE TO SNOW AND POTENTIALLY
ACCUMULATE SEVERAL INCHES. THIS SCENARIO SEEMS UNLIKELY AT THIS
TIME. TEMPERATURES WILL FALL BELOW FREEZING SUNDAY NIGHT SO THERE
COULD BE SOME ICING OF BRIDGES AND OVERPASSES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ330-335-350-355-370-375-TXZ213-214-235>238-091400-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
228 PM CST SAT JAN 8 2011
...WIND ADVISORY IN EFFECT FROM MIDNIGHT THROUGH SUNDAY NOON CST...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT THROUGH 2 PM
SUNDAY CST...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT AND SUNDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL COMBINE WITH INCREASING
MOISTURE TO RESULT IN RAIN AND ISOLATED THUNDERSTORMS OVER THE
AREA BEGINNING AROUND MIDNIGHT TONIGHT AND LASTING THROUGH
SUNDAY MORNING.
A SQUALL LINE IS EXPECTED TO IMPACT THE AREA DURING THIS PERIOD.
FREQUENT LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH ARE LIKELY. IN
ADDITION...ISOLATED FUNNEL CLOUDS AND WATERSPOUTS WILL BE
POSSIBLE.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AREA WIDE. RAINFALL
AMOUNTS ARE EXPECTED TO AVERAGE 1 TO 2 INCHES WITH ISOLATED TOTALS
OF 2 TO 4 INCHES. MINOR LOCALIZED FLOODING OF STREETS...FEEDER
ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE
POSSIBLE.
STRONG WINDS WILL IMPACT THE IMMEDIATE COAST AND OFFSHORE WATERS.
SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED ALONG THE COAST AND A
WIND ADVISORY WILL BE IN EFFECT FROM MIDNIGHT THROUGH NOON FOR
AREAS ALONG AND EAST OF U.S. HIGHWAY 59. THE STRONG ONSHORE WINDS
WILL ALSO BRING ELEVATED TIDES TO THE COAST. MINOR COASTAL
FLOODING WILL BE POSSIBLE LATE TONIGHT AND EARLY SUNDAY. WINDS
WILL BECOME OFFSHORE SUNDAY AFTERNOON AND TIDE LEVELS WILL FALL
QUICKLY BACK TO NORMAL LEVELS BY SUNDAY EVENING.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE BAYS AND GALE WARNINGS
ARE IN EFFECT FOR THE GULF WATERS. EAST WINDS OF 20 TO 25 KNOTS
WITH GUSTS TO 35 KNOTS ARE EXPECTED OVER THE BAYS AND EAST WINDS
OF 25 TO 35 KNOTS WITH GUSTS TO 45 KNOTS ARE EXPECTED OVER THE
GULF OF MEXICO. SEAS WILL BUILD TO 6 TO 10 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE TONIGHT AND SUNDAY MORNING.
Thunderstorm Wind, Jackson
- When
- January 9, 5:10 AM CST
- Where
- Jackson County, 3.5 mi W of Lake Texana Dam
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 28.871, -96.627
Wind gusts caused minor damage to many homes and trees along County Road 312 south of Edna.
Thunderstorm Wind, Jackson
- When
- January 9, 5:15 AM CST
- Where
- Jackson County, 2.88 mi ENE of Lake Texana Dam
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 28.891, -96.524
Thunderstorm wind gusts downed power lines along CR 426 between CR 427 and FM 3131.
Coastal Flood, Galveston
- When
- January 9, 9:00 AM CST to 11:00 AM CST
- Where
- Galveston forecast zone
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Gale force easterly winds caused minor coastal flooding over portions of the Bolivar Peninsula and along Galveston Bay. Water reached the boardwalk in Kemah and covered some roads on the Bolivar Peninsula.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280864, 268112, 281464.